Long-term follow-up after liver transplantation for erythropoietic protoporphyria

L. Meerman, E. B. Haagsma, A. S. Gouw, M. J. Slooff, P. L. Jansen

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Erythropoietic protoporphyria (EPP) is an inherited disorder of haem synthesis, causing excess of protoporphyrin in blood, skin, liver and other organs. Protoporphyrin causes rapidly progressive liver failure in a minority of EPP patients. Long-term follow-up after liver transplantation for EPP is poorly documented. Two EPP patients were followed for 7 years after liver transplantation. Porphyrin levels were monitored and serial liver biopsies were taken. After transplantation, serum protoporphyrin levels remained elevated. In one patient, long periods with normal liver tests, low protoporphyrin levels and the absence of photosensitivity were followed by episodes of cholestasis and elevated protoporphyrin levels in blood, faeces and liver tissue. These episodes could be managed successfully with blood transfusions and changes in medication. The simultaneous rise of protoporphyrin concentration in both blood and faeces in this patient argues for increased protoporphyrin production as the cause of liver cell injury. The other patient acquired hepatitis B infection during the transplantation. From 3 months onwards she had continuously elevated liver tests, cholestasis, elevated protoporphyrin levels in blood, faeces and liver tissue, and photosensitivity. In this case, cholestasis and impaired protoporphyrin excretion may have played an important role in the persistent liver injury. Sequential liver biopsies of both patients showed various degrees of liver injury related to variations of the hepatic protoporphyrin concentrations. Eight and six months respectively after liver transplantation the livers of both patients showed fibrosis and hepatocellular protoporphyrin accumulation. The main cause of liver damage in EPP is overproduction of protoporphyrin in the bone marrow. Liver transplantation must be considered as symptomatic therapy with a high-risk for recurrent disease
Original languageEnglish
Pages (from-to)431-438
JournalEuropean journal of gastroenterology & hepatology
Volume11
Issue number4
DOIs
Publication statusPublished - 1999

Cite this